- Research Article
- Open Access
Asymptotically Almost Periodic Solutions for Abstract Partial Neutral Integro-Differential Equation
© José Paulo C. dos Santos et al. 2010
Received: 24 November 2009
Accepted: 24 February 2010
Published: 1 March 2010
The existence of asymptotically almost periodic mild solutions for a class of abstract partial neutral integro-differential equations with unbounded delay is studied.
In this paper, we study the existence of asymptotically almost periodic mild solutions for a class of abstract partial neutral integro-differential equations modelled in the form
The study of abstract neutral equations is motivated by different practical applications in different technical fields. The literature related to ordinary neutral functional differential equations is very extensive and we refer the reader to Chukwu , Hale and Lunel , Wu , and the references therein. As a practical application, we note that the equation
arises in the study of the dynamics of income, employment, value of capital stock, and cumulative balance of payment; see  for details. In the above system, is a real number, the state , , are continuous functions matrices, is a constant matrix, represents the government intervention, and the private initiative. We note that by assuming the solution is known on , we can transform this system into an abstract system with unbounded delay described as (1.1).
Abstract partial neutral differential equations also appear in the theory of heat conduction. In the classic theory of heat conduction, it is assumed that the internal energy and the heat flux depend linearly on the temperature and on its gradient . Under these conditions, the classic heat equation describes sufficiently well the evolution of the temperature in different types of materials. However, this description is not satisfactory in materials with fading memory. In the theory developed in [4, 5], the internal energy and the heat flux are described as functionals of and . The next system, see for instance [6–9], has been frequently used to describe this phenomenon,
In this system, is open, bounded, and with smooth boundary; ; represents the temperature in at the time ; is a physical constant , are the internal energy and the heat flux relaxation, respectively. By assuming that the solution is known on and , we can transform this system into an abstract system with unbounded delay described in the form (1.1).
Recent contributions on the existence of solutions with some of the previously enumerated properties or another type of almost periodicity to neutral functional differential equations have been made in [10, 11], for the case of neutral ordinary differential equations, and in [12–15] for partial functional differential systems.
The purpose of this work is to study the existence of asymptotically almost periodic mild solutions for the neutral system (1.1). To this end, we study the existence and qualitative properties of an exponentially stable resolvent operator for the integro-differential system
There exists an extensive literature related to the existence and qualitative properties of resolvent operator for integro-differential equations. We refer the reader to the book by Gripenberg et al.  which contains an overview of the theory for the case where the underlying space has finite dimension. For abstract integro-differential equations described on infinite dimensional spaces, we cite the Prüss book  and the papers [18–20], Da Prato et al. [21, 22], and Lunardi [9, 23]. To finish this short description of the related literature, we cite the papers [24–26] where some of the above topics for the case of abstract neutral integro-differential equations with unbounded delay are treated.
To the best of our knowledge, the study of the existence of asymptotically almost periodic solutions of neutral integro-differential equations with unbounded delay described in the abstract form (1.1) is an untreated topic in the literature and this is the main motivation of this article.
To finish this section, we emphasize some notations used in this paper. Let and be Banach spaces. We denote by the space of bounded linear operators from into endowed with norm of operators, and we write simply when . By , we denote the range of a map , and for a closed linear operator , the notation represents the domain of endowed with the graph norm, , . In the case , the notation stands for the resolvent set of and is the resolvent operator of . Furthermore, for appropriate functions and , the notation denotes the Laplace transform of and the convolution between and , which is defined by . The notation stands for the closed ball with center at and radius in . As usual, represents the subspace of formed by the functions which vanish at infinity.
for every continuous and bounded; see [27, Proposition ] for details.
for each . Observe that this condition is verified, for example, if is a fading memory, see [27, Proposition ].
Let , and let be a nonnegative measurable function which satisfies the conditions (g-5) and (g-6) in the terminology of . Briefly, this means that is locally integrable, and there exists a nonnegative, locally bounded function on such that for all and , where is a set with Lebesgue measure zero. The space consists of all classes of functions such that is continuous on , Lebesgue-measurable, and is Lebesgue integrable on . The seminorm in is defined by
The space satisfies axioms (A), (A-1), and (B). Moreover, when and , we can take , , and , for ; see [27, Theorem ] for details.
Now, we need to introduce some concepts, definitions, and technicalities on almost periodical functions.
The next lemmas are useful characterizations of a.p and a.a.p functions.
Lemma 2.7 (see [28, Theorem ]).
endowed with the norms and respectively. We know from the result in  that and are Banach spaces.
The next lemma summarizes some properties which are fundamental to obtain our results.
Lemma 2.9 (see [29, Theorem ]).
3. Resolvent Operators
In this section, we study the existence and qualitative properties of an exponentially resolvent operator for the integro-differential abstract Cauchy problem
The results obtained for the resolvent operator in this section are similar to those that can be found, for instance, in the papers [21, 23, 30]. In this paper, we prove the necessary estimates for the proof of an existence theorem of asymptotically almost periodic solutions for (1.1). For the better comprehension of the subject, we will introduce the following definitions, hypothesis, and results.
We introduce the following concept of resolvent operator for integro-differential problem (3.1).
In this work, we always assume that the following conditions are verified.
(H2) For all is a closed linear operator, , and is strongly measurable on for each . There exists such that exists for and for all and . Moreover, the operator valued function has an analytical extension (still denoted by ) to such that for all , and as .
We next study some preliminary properties needed to establish the existence of a resolvent operator for the problem (3.1).
In the remainder of this section, and are numbers such that and . Moreover, we denote by a generic constant that represents any of the constants involved in the statements of Lemma 3.3 as well as any other constant that arises in the estimate that follows. We now define the operator family by
This complete the proof.
which proves the existence of the right derivative of at zero and that This proves that resolvent equation (3.3) is valid for every and for every . This completes the proof.
In the next result, we denote by the fractional power of the operator (see  for details).
which ends the proof.
In the remainder of this section, we discuss the existence and regularity of solutions of
The next result has been established in .
Theorem 3.15 ([30, Theorem ]).
An immediate consequence of the above theorem is the uniqueness of classical solutions.
Motivated by (3.55), we introduce the following concept.
4. Existence Result of Asymptotically Almost Periodic Solutions
In this section, we study the existence of asymptotically almost periodic mild solutions for the abstract integro-differential system (1.1). To establish our existence result, motivated by the previous section we introduce the following assumptions.
Motivated by the theory of resolvent operator, we introduce the following concept of mild solution for (1.1).
Now, we can establish our existence result.
In this section, we study the existence of asymptotically almost periodic solutions of the partial neutral integro-differential system
To represent this system in the abstract form (1.1), we choose the spaces and ; see Example 2.4 for details. We also consider the operators , , given by , for Moreover, has discrete spectrum, the eigenvalues are , with corresponding eigenvectors , and the set of functions is an orthonormal basis of and for . For from  we can define the fractional power of is given by where In the next theorem, we consider . We observe that and for from [33, Proposition ], we obtain that is a sectorial operator satisfying Moreover, it is easy to see that conditions (H2)-(H3) in Section 3 are satisfied with , and is the space of infinitely differentiable functions that vanish at and . Under the above conditions, we can represent the system
in the abstract form
since . By using a similar procedure as in the proofs of Lemma 3.3 and Theorem 3.10, we obtain the existence of resolvent operator for (5.2). From the hypothesis, we obtain by the Lemma 3.3, Corollaries 3.11 and 3.13, the assumption is satisfied. From Theorem 4.4, the proof is complete.
José Paulo C. dos Santos is partially supported by FAPEMIG/Brazil under Grant CEX-APQ-00476-09.
- Chukwu EN: Differential Models and Neutral Systems for Controlling the Wealth of Nations, Advances in Mathematics for Applied Sciences. Volume 54. World Scientific Publishing, River Edge, NJ, USA; 2001:xvi+513.Google Scholar
- Hale J, Lunel SM: Introduction to Functional-Differential Equations. Applied Mathematical Sciences. Volume 99. Springer, New York, NY, USA; 1993.View ArticleGoogle Scholar
- Wu J: Theory and Applications of Partial functional-Differential Equations, Applied Mathematical Sciences. Volume 119. Springer, New York, NY, USA; 1996:x+429.View ArticleGoogle Scholar
- Gurtin ME, Pipkin AC: A general theory of heat conduction with finite wave speeds. Archive for Rational Mechanics and Analysis 1968,31(2):113-126. 10.1007/BF00281373MathSciNetView ArticleMATHGoogle Scholar
- Nunziato J: On heat conduction in materials with memory. Quarterly of Applied Mathematics 1971, 29: 187-204.MathSciNetMATHGoogle Scholar
- Cannarsa P, Sforza D: Global solutions of abstract semilinear parabolic equations with memory terms. Nonlinear Differential Equations and Applications 2003,10(4):399-430. 10.1007/s00030-003-1004-2MathSciNetView ArticleMATHGoogle Scholar
- Clément Ph, Nohel J: Asymptotic behavior of solutions of nonlinear Volterra equations with completely positive kernels. SIAM Journal on Mathematical Analysis 1981,12(4):514-535. 10.1137/0512045MathSciNetView ArticleMATHGoogle Scholar
- Clément P, Philippe J: Global existence for a semilinear parabolic Volterra equation. Mathematische Zeitschrift 1992,209(1):17-26. 10.1007/BF02570816MathSciNetView ArticleMATHGoogle Scholar
- Lunardi A: On the linear heat equation with fading memory. SIAM Journal on Mathematical Analysis 1990,21(5):1213-1224. 10.1137/0521066MathSciNetView ArticleMATHGoogle Scholar
- Man NM, Minh NV: On the existence of quasi periodic and almost periodic solutions of neutral functional differential equations. Communications on Pure and Applied Analysis 2004,3(2):291-300. 10.3934/cpaa.2004.3.291MathSciNetView ArticleMATHGoogle Scholar
- Yuan R: Existence of almost periodic solutions of neutral functional-differential equations via Liapunov-Razumikhin function. Zeitschrift für Angewandte Mathematik und Physik 1998,49(1):113-136. 10.1007/s000330050084View ArticleMATHGoogle Scholar
- Diagana T, Henríquez HR, Hernández EM: Almost automorphic mild solutions to some partial neutral functional-differential equations and applications. Nonlinear Analysis: Theory, Methods & Applications 2008,69(5-6):1485-1493. 10.1016/j.na.2007.06.048View ArticleMATHGoogle Scholar
- Hernández E, Henríquez H: Existence of periodic solutions of partial neutral functional-differential equations with unbounded delay. Journal of Mathematical Analysis and Applications 1998,221(2):499-522. 10.1006/jmaa.1997.5899MathSciNetView ArticleMATHGoogle Scholar
- Hernández E, Pelicer M: Asymptotically almost periodic and almost periodic solutions for partial neutral differential equations. Applied Mathematics Letters 2005,18(11):1265-1272. 10.1016/j.aml.2005.02.015MathSciNetView ArticleMATHGoogle Scholar
- Hernández E, Diagana T: Existence and uniqueness of pseudo almost periodic solutions to some abstract partial neutral functional-differential equations and applications. Journal of Mathematical Analysis and Applications 2007,327(2):776-791. 10.1016/j.jmaa.2006.04.043MathSciNetView ArticleMATHGoogle Scholar
- Gripenberg G, Londen S-O, Staffans O: Volterra Integral and Functional Equations, Encyclopedia of Mathematics and Its Applications. Volume 34. Cambridge University Press, Cambridge, UK; 1990:xxii+701.View ArticleGoogle Scholar
- Prüss J: Evolutionary Integral Equations and Applications, Monographs in Mathematics. Volume 87. Birkhäuser, Basel, Switzerland; 1993:xxvi+366.View ArticleGoogle Scholar
- Grimmer R: Resolvent operators for integral equations in a Banach space. Transactions of the American Mathematical Society 1982,273(1):333-349. 10.1090/S0002-9947-1982-0664046-4MathSciNetView ArticleMATHGoogle Scholar
- Grimmer RC, Kappel F: Series expansions for resolvents of Volterra integro-differential equations in Banach space. SIAM Journal on Mathematical Analysis 1984,15(3):595-604. 10.1137/0515045MathSciNetView ArticleMATHGoogle Scholar
- Grimmer RC, Pritchard AJ: Analytic resolvent operators for integral equations in Banach space. Journal of Differential Equations 1983,50(2):234-259. 10.1016/0022-0396(83)90076-1MathSciNetView ArticleMATHGoogle Scholar
- Da Prato G, Iannelli M: Existence and regularity for a class of integro-differential equations of parabolic type. Journal of Mathematical Analysis and Applications 1985,112(1):36-55. 10.1016/0022-247X(85)90275-6MathSciNetView ArticleMATHGoogle Scholar
- Da Prato G, Lunardi A: Solvability on the real line of a class of linear Volterra integro-differential equations of parabolic type. Annali di Matematica Pura ed Applicata 1988,150(1):67-117. 10.1007/BF01761464MathSciNetView ArticleMATHGoogle Scholar
- Lunardi A: Laplace transform methods in integro-differential equations. Journal of Integral Equations 1985,10(1–3):185-211.MathSciNetMATHGoogle Scholar
- Henriquez H, Hernández E, dos Santos JPC: Asymptotically almost periodic and almost periodic solutions for partial neutral integrodifferential equations. Zeitschrift für Analysis und ihre Anwendungen 2007,26(3):363-375. 10.4171/ZAA/1329View ArticleMATHGoogle Scholar
- Hernández E, dos Santos JPC: Existence results for partial neutral integro-differential equation with unbounded delay. Applicable Analysis 2007,86(2):223-237. 10.1080/00036810601148216MathSciNetView ArticleMATHGoogle Scholar
- Henriquez HR, Hernández E, dos Santos JPC: Existence results for abstract partial neutral integro-differential equation with unbounded delay. Electronic Journal of Qualitative Theory of Differential Equations 2009, 29: 1-23.Google Scholar
- Hino Y, Murakami S, Naito T: Functional-Differential Equations with Infinite Delay, Lecture Notes in Mathematics. Volume 1473. Springer, Berlin, Germany; 1991:x+317.Google Scholar
- Zaidman S: Almost-Periodic Functions in Abstract Spaces, Research Notes in Mathematics. Volume 126. Pitman (Advanced Publishing Program), Boston, Mass, USA; 1985:iii+133.Google Scholar
- Yoshizawa T: Stability Theory and the Existence of Periodic Solutions and Almost Periodic Solutions. Volume 14. Springer, New York, NY, USA; 1975:vii+233.MATHGoogle Scholar
- Grimmer R, Prüss J: On linear Volterra equations in Banach spaces. Computers & Mathematics with Applications 1985,11(1–3):189-205. 10.1016/0898-1221(85)90146-4MathSciNetView ArticleMATHGoogle Scholar
- Arendt W, Batty C, Hieber M, Neubrander F: Vector-Valued Laplace Transforms and Cauchy Problems, Monographs in Mathematics. Volume 96. Birkhäuser, Basel, Switzerland; 2001:xii+523.View ArticleGoogle Scholar
- Pazy A: Semigroups of linear operators and applications to partial differential equations, Applied Mathematical Sciences. Volume 44. Springer, New York, NY, USA; 1983:viii+279.View ArticleGoogle Scholar
- Lunardi A: Analytic Semigroups and Optimal Regularity in Parabolic Problems, Progress in Nonlinear Differential Equations and Their Applications. Volume 16. Birkhäuser, Basel, Switzerland; 1995:xviii+424.Google Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.